advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Mt.Eliza, Victoria, Australia:

My daughter was diagnosed with type 1 diabetes in March 2005. About eight weeks ago her insulin needed to be reduced because of honeymoon period. In the last week, I have had to increase insulin because of high levels, 16 to 23 mmol/L [288 to 414 mg/dl]. Since increasing the insulin, her levels are still high.

Once her honeymoon stage started, it was a gradual decrease in insulin over a period of time, but now I feel that the "coming out of honeymoon stage" appears to be very rapid. Is this normal or non-specific (meaning changes from person to person)? Is it possible for it to happen more rapidly than the gradual beginning of the honeymoon phase? If so, should the general rule of adjusting insulin and then waiting three days before re-adjusting apply (even though high readings are occurring), or should a more rapid increase of insulin be advised?

Answer:

It would be less common, in my experience, for a honeymoon to end so rapidly, unless there has not been real good attention to meal planning, previous insulin dosing, etc.

The honeymoon is tricky and can be falsely reassuring: the glucose levels may be rather good (despite perhaps somewhat lax attention to meal planning) thus leading to decreasing insulin doses, especially if the glucose levels are lower. But, once the insulin levels are low, but meals not necessarily adjusted, the glucose levels can get stubbornly high, as you have seen. So, I hope your meal planning and carbohydrate counting skills are really rather good.

I'd get aggressive in bringing the glucose levels down, in the hope of trying to re-establish a bit of the honeymoon. You will likely need to talk to your own doctors about their preference, but I might even to consider increasing the insulin doses to those your child was on prior to tapering while honeymooning. A lot would depend upon any evident pattern to the glucose levels and the types of insulins your daughter receives.

DS

DTQ-20050629090111
Original posting 29 Jun 2005
Posted to Honeymoon and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.